Hail, Erie
- When
- April 28, 12:30 PM EST
- Where
- Erie County, Albion
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -80.383
Golf ball size hail was reported.
6 hail, 2 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 28, 10:00 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1100 AM EDT SUN APR 28 2002 UPDATED THE FORECAST TO ADD WIND ADVISORY TO ALL OF THE CWA...AS WINDS WERE ALREADY IN THE LOWER 20 MPH AND GUST IN THE UPPER 20 TO 30 MPH. THE WINDS SHOULD INCREASE TO 30 MPH AND GUST TO 40 MPH THIS AFTERNOON...AS THE COLD FRONT MOVES THROUGH THE CWA THIS AFTERNOON. ALSO RAISED THE TEMPS TO THE UPPER 60S IN NW PA AND IN NW OH...AND IN NC AND NE OH RAISED TEMPS TO AROUND 70. TEMPS WERE ALREADY IN THE MID TO UPPER 60S ACROSS MOST OF THE CWA LATE THIS MORNING. I ALSO PUT IN THAT SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN NC/NE OH AND NW PA...AS SPC HAD THAT AREA IN A MOD RISK. .CLE... OH...WND ADV PA...WND ADV GALE LERI BAXTER
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 810 AM EDT SUN APR 28 2002 THE NATIONAL SEVERE STORMS FORECAST CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A THREAT OF SEVERE THUNDERSTORMS EXISTS TODAY FOR MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A STRONG COLD FRONT MOVING EAST ACROSS THE AREA TODAY. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING FROM DAMAGING STRAIGHT LINE WINDS. THE THREAT FOR SEVERE WEATHER WILL GREATLY DIMINISH ONCE THE FRONT MOVES THROUGH. CURRENT PROJECTIONS HAVE THE COLD FRONT REACHING THE TOLEDO AND FINDLAY AREAS JUST AFTER NOON AND MOVING TO NEAR INTERSTATE 71 BY THE MIDDLE PART OF THE AFTERNOON. THIS FRONT IS EXPECTED TO MOVE INTO WESTERN PENNSYLVANIA BY LATE AFTERNOON. THE EASTERN PORTION OF THE AREA WILL SEE THE GREATEST CHANCES FOR SEVERE WEATHER TODAY. TEMPERATURES IN THIS AREA WILL WARM ENOUGH IN ADVANCE OF THE FRONT TO ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OR THE INTERNET FOR THE LATEST WEATHER UPDATES. KUBINA/SEM ...CORRECTED THE PRODUCT HEADER & EXPIRATION TIME...
The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
6 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Golf ball size hail was reported.
Golf ball size hail was reported.
A 63 mph thunderstorm wind gust was measured at Erie International Airport. Several buildings and 21 vehicles were damaged at the airport by the strong winds and flying debris. Two of the buildings sustained major damage.
Trained spotters reported a funnel cloud just north of Erie over Presque Isle.
Nickel size hail was reported north of Edinboro near McKean.
Thunderstorm winds caused scattered damage across northern Erie County from the western portion of the City of Erie to North East. Many trees, road signs and power poles were downed across the area. Several buildings were damaged in the City of Erie and a fallen tree damaged a house in Wesleyville. Many cars were also damaged.
Golf ball size hail was reported over Presque Isle.
Quarter size hail was reported northwest of Waterford.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287948, 5287954, 5287947, 5287949, 5287950, 5287955, 5287953, 5287952, 5287951.